MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0513
Medical Device Problem Codes Unraveled Material (1664); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pc400 embolization coil was stuck inside the lantern lumen.The proximal constraint sphere was not present on the proximal end of the pc400 embolization coil.Conclusions: evaluation of the returned lantern revealed that the catheter was kinked and ovalized.Further evaluation revealed that the pc400 identified in the complaint was stuck inside the lantern.If the lantern is forcefully advanced through a tortuous anatomy, damage such as a kink and ovalization may occur.The kink and ovalization likely contributed to the resistance experienced while advancing the guidewire and subject pc400 into the lantern.If a coil is advanced through an ovalized catheter, it may become stuck inside the catheter ovalization.If the coil is then forcefully retracted against resistance, it may result in the coil detaching within the catheter.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01438.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using penumbra coils 400 (pc400s) and a lantern delivery microcatheter (lantern).It was noted that the patient¿s anatomy was slightly tortuous.During the procedure, the physician advanced a non-penumbra catheter toward the internal iliac artery of the contralateral side from the femoral artery.While advancing a guidewire through a lantern, the physician experienced resistance approximately 30 centimeters from the tip of the lantern.Next, the physician attempted to advance a pc400 through the lantern; however, resistance was encountered approximately 30 centimeters from the tip of the lantern and the pc400 became stuck.Therefore, the physician decided to withdraw the pc400; however, the pc400 unraveled and unintentionally detached.Therefore, the lantern containing the pc400 was removed.The procedure was completed using a new lantern and additional pc400s.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7716490
Report Number3005168196-2018-01437
Device Sequence Number19058525
Product Code HCG
UDI-Device Identifier00814548010861
UDI-Public00814548010861
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/24/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/29/2025
Device Catalogue Number4004C0513
Device Lot NumberF75331
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/11/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2018
Initial Report FDA Received Date07/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005